Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Itchy bumps on elbow, tender and swollen lower lip, taken cephalexin for skin infection. Allergy ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I am taking Cephalexin for a skin infection resulting from an abrasion on my knee. I have taken 2.5 days of the 4x/day for 10 days prescription. This morning I have a few itchy raised bumps on one of my inner arms (elbow) and when I drank my coffee my mouth hurt... seemed tender and possibly swollen near my lower lip. Would you suspect an allergic reaction? I did take one more pill.... hope I am not putting myself in danger Thanks. I am a healthy 56 year old with normal weight and vitals.
Posted Sat, 5 May 2012 in Skin Hair and Nails
Answered by Dr. Sujeet N Charugulla 19 minutes later

Thanks for your query.
I shall address your concern based on your current given information. I understand you need help with your skin condition and swelling of lower lip after consumption of Antibiotics.

I would like to know one thing before I can provide a close possibility of what your condition.

Are you allergic to Penicillin or any other drugs?

I presume, your healthcare provider has asked you questions before keeping you on this medication. As Cephalexin has allergy as one of its risks and other issues like kidney disease, diabetes, colitis etc. would have needed corrected doses. (Which may not apply to you as you said you are healthy).

My advice to you for now:
1. Contact the prescribing physician immediately and report both.
2. Do not drink any hot beverages for the moment till your lip swelling comes down.
3. Continue with your medication only if your doctor says so and not otherwise till this allergy clears up. (You might be put on an alternative for your infection, do not worry).

Even if the allergy is true, it should all subside down soon after discontinuation of this medication.

I hope, I have answered your concern on a broad sense, now.

If you have additional questions regarding these recommendations, do not hesitate to write again.

Above answer was peer-reviewed by
Follow-up: Itchy bumps on elbow, tender and swollen lower lip, taken cephalexin for skin infection. Allergy ? 14 minutes later
Yes, I have allergies to Sulpha drugs and to ampicillin. Symptoms of those allergies were a faint rash all over my chest. According to my medical record I took Ceph some years earlier and tolerated it, so i was not expecting this reaction.
Answered by Dr. Sujeet N Charugulla 9 minutes later

Thanks for the reply.

Are you sure it was Cephalexin? (Since you wrote ceph... Many drugs exist starting with Ceph...) And moreover, you have both penicillin (ampicillin belongs to the group) and sulpha allergies - which means you should have ideally put on a drug that you are not allergic for.

You will have to take this to your physician's attention as soon as possible.

I hope, my recommendations helps.

Wish you speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor